Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 1, NWS Lubbock, TX

May 23, 2016Childress County, Texas

NWS Lubbock, TX issued this river flood warning at May 23, 2016, 7:34 AM CDT for Childress County, Texas. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 7:34 AM CDT (12:34 UTC)
Expired
May 23, 2016, 3:19 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
Minor

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 117 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Prairie Dog Town Fork of the Red River at Childress 10N (CHLT2).

Action stage
10 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07299540, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

900 
WGUS44 KLUB 231234
FLWLUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
734 AM CDT MON MAY 23 2016

...The National Weather Service in Lubbock has issued a flood warning
for the following rivers in Texas... 

  Prairie Dog Town Fork Red River near Childress 10N affecting 
  Childress County

Heavy rainfall yesterday evening has resulted in a rapid rise of the Prairie Dog
Fork of the Red River near Childress. The river is expected to crest above flood
stage later this morning and then quickly fall below flood stage by this
afternoon. There will be an opportunity for more rainfall this afternoon and
evening which could result in another rise in the river. 


TXC075-232019-
/O.NEW.KLUB.FL.W.0001.160523T1234Z-160523T2019Z/
/CHLT2.1.ER.160523T1036Z.160523T1115Z.160523T1419Z.NO/
734 AM CDT MON MAY 23 2016

The National Weather Service in Lubbock has issued a 

* Flood warning for 
  The Prairie Dog Town Fork Red River near Childress 10N.
* until this afternoon...Or until the warning is cancelled.
* At  6:45 AM Monday the stage was 10.1 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 10.0 feet...Cattle grazing in the flood plain are 
  threatened by rising water.

&&

LAT...LON 3458 10041 3459 10020 3460 10001 3455 10001
     3454 10020 3452 10039        

$$
2 follow-up statements
860 
WGUS84 KLUB 231440
FLSLUB
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
940 AM CDT MON MAY 23 2016

...The flood warning continues for the following rivers in Texas...
 
  Prairie Dog Town Fork Red River near Childress 10N affecting 
  Childress County 

The Prarie Dog Fork of the Red River near Childress has crested
and is expected to continue to fall this afternoon. There will
be an opportunity for more rainfall this afternoon and evening which
could result in another rise in the river.


&&

TXC075-231954-
/O.EXT.KLUB.FL.W.0001.000000T0000Z-160523T1954Z/
/CHLT2.1.ER.160523T1036Z.160523T1115Z.160523T1354Z.NO/
940 AM CDT MON MAY 23 2016

The flood warning continues for
  The Prairie Dog Town Fork Red River near Childress 10N.
* until this afternoon...Or until the warning is cancelled.
* At  8:45 AM Monday the stage was 10.0 feet.
* Minor flooding is occurring and Nonflood flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* Impact...At 10.0 feet...Cattle grazing in the flood plain are 
  threatened by rising water.

&&
Below are the latest River Stages and Crest Forecasts:
                     FLOOD  ---OBSERVED---   ---FORECAST-(FEET)-----
                     STAGE      STAGE   Tue  Wed  Thu
LOCATION            (feet)     (feet)   7AM  7AM   7AM  

Prairie Dog Town Fork Red River
 Childress 10N        10       10.0     8.3   7.6   7.6


LAT...LON 3458 10041 3459 10020 3460 10001 3455 10001
     3454 10020 3452 10039        



$$
317 
WGUS84 KLUB 231910
FLSLUB
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
210 PM CDT MON MAY 23 2016

...The flood warning is cancelled for the following rivers in 
Texas...
 
  Prairie Dog Town Fork Red River near Childress 10N affecting 
  Childress County

The Prairie Dog Town Fork of the Red River near Childress has fallen
below flood stage. However, there will be an opportunity for more
rainfall this afternoon and evening which could result in another
rise in the river.

&&

TXC075-231940-
/O.CAN.KLUB.FL.W.0001.000000T0000Z-160523T1954Z/
/CHLT2.1.ER.160523T1036Z.160523T1115Z.160523T1400Z.NO/
210 PM CDT MON MAY 23 2016

The flood warning is cancelled for
  The Prairie Dog Town Fork Red River near Childress 10N.
* At  1:45 PM Monday the stage was 9.0 feet.
* Fell below flood stage at  9:00 AM Monday.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to 8.2 feet by tomorrow 
  morning.
* Impact...At 10.0 feet...Cattle grazing in the flood plain are 
  threatened by rising water.

&&
Below are the latest River Stages and Crest Forecasts:
                     FLOOD  ---OBSERVED---   ---FORECAST-(FEET)-----
                     STAGE      STAGE   Tue  Wed  Thu
LOCATION            (feet)     (feet)   7AM  7AM   7AM  

Prairie Dog Town Fork Red River
 Childress 10N        10        9.0     8.2   7.6   7.6


LAT...LON 3458 10041 3459 10020 3460 10001 3455 10001
     3454 10020 3452 10039        



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this river flood warning went out at May 23, 6:35 AM CDT, 59 minutes earlier.

Area forecast discussion, May 23, 6:35 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
635 AM CDT MON MAY 23 2016

.AVIATION...
MVFR to IFR ceilings have overspread the terminals again this
morning, but they will gradually lift and scatter to VFR levels by
late morning. The next concern is for deep moist convection by
mid-late afternoon. Any of the terminals could experience a late
afternoon/evening storm, but the best chances reside at KCDS
where a PROB30 group was included. Another round of low clouds
will then be possible early Tuesday morning as moisture returns
back westward.

&&

.PREV DISCUSSION... /issued 412 AM CDT MON MAY 23 2016/

SHORT TERM...
We will see another opportunity for significant severe weather
across some of the same locations that experienced it Sunday
afternoon and evening.

Early this morning a large MCS, the spawn of convection that
initiated in the eastern Texas Panhandle, was tracking through south-
central Oklahoma and parts of North Texas. Conditions were much
quieter in the wake of MCS over the South Plains region with
impressive low-level moisture (dewpoints in the mid-upper 60s) and
areas of stratus streaming back northward across the FA. Aloft, one
vortex within the broad western trough was spinning slowly eastward
into southwest Saskatchewan while additional energy was digging
toward California. This pattern will be slow to evolve today leaving
West Texas under continued moderate southwesterly flow aloft. We
could see one weak ripple within the southwest flow approach later
this afternoon, but the primary driver of the next round of
convection will be tied to strong daytime heating/mixing that will
erode the CIN by mid-late afternoon. There is good agreement that
the dryline will mix to at least the I-27/US-87 corridor, and
perhaps the eastern edge of the Caprock, by late this afternoon
where it will be the focus for scattered storm development.
Very strong instability (SBCAPE of 3000-5000 J/kg) and 0-6 km shear
around 40 knots will promote explosive storm development, with
supercell and multicell storm modes likely. Very large hail will be
the greatest threat early on, but the increasing LLJ and dropping
LCLs will support an increasing tornado threat too during the
evening hours. Additionally, relatively slow storm motions and the
abundant moisture (and strong moisture flux) will favor localized
very heavy rains too, though exactly where this heavy rain will fall
is uncertain. We did consider issuing a flash flood watch for
portions of our northeast zones, where some spots saw 5 to 8+ inches
last night, but given a fair amount of uncertainty with regards to
the location and coverage of the heavier rain later today, we
decided to hold off at this point and will let the next shift
reevaluate.

The convection may again organize into an MCS late tonight and there
are even indications of additional storm development locally late
tonight, perhaps tied to a little additional upper support, but
confidence in this is low. However, we have maintained low PoPs late
tonight with this in mind after carrying high chance PoPs over
roughly the eastern half of the CWA this afternoon and evening.

Aside from the severe thunderstorm prospects, it will be another hot
day, with highs climbing into the low to mid-90s west of the dryline
this afternoon, while upper 80s to low 90s will be common further
east.

LONG TERM...
The chance of strong and severe thunderstorms will continue Tuesday
afternoon and evening. The dryline is expected to mix to near the
edge of the Caprock by mid to late afternoon. Strong heating
across the area will boost temps into the 90s and yield MLCAPEs
of 2500-3500 J/kg to the east of the dryline, and perhaps higher
in the eastern Rolling Plains. There does not appear to be much in
the way of synoptic-scale ascent spreading over the dryline in the
afternoon per model progs, but forecast soundings do show CINH
diminishing to near zero by 4 to 5 pm. Very large hail once again
looks to be the biggest threat from any storms, although again
there may be a window of a tornado threat in the early evening due
to backing and strengthening low-level winds.

Deep-layer flow appears to veer westerly enough on Wednesday to
shunt the deeper moist axis and thunder chances to our east.
However, the dryline should begin to retreat Wednesday night as the
flow begins to respond to a more pronounced upper low/trough digging
into the desert southwest. Recent trends have continued to show a
somewhat slower and deeper track for this system and thus our
confidence is improving that moisture will move back west to
support t-storm chances at least for the Rolling Plains by Thursday
afternoon. In fact, the GFS suggests we may see some elevated
activity Thursday morning farther to the west, but we have kept
the morning PoPs below mention for now. Also of note is that the
CIPS analog guidance is beginning to indicate some severe weather
potential across the region on Thursday, so something to watch.
Mid-level drying and weak shortwave ridging then follows on
Friday which should keep convection at bay. For Memorial Day
weekend, it still looks like the forecast area will come under the
influence of a large upper-level trough to our west, which should
allow Gulf moisture to become established across the area and
support a chance of thunderstorms much of the weekend - although
the details are still uncertain.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

23/33/23
Hazardous weather outlook, May 23, 6:00 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON MAY 23 2016

TXZ021>044-241100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRYLINE THIS AFTERNOON AND EVENING. THE GREATER RISK
FOR SEVERE STORMS WILL BE EAST OF THE INTERSTATE 27 AND HIGHWAY 87
CORRIDOR. THE MOST INTENSE SUPERCELL THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING VERY LARGE HAIL TO 3 INCHES IN DIAMETER...DAMAGING
WIND GUSTS TO 75 MPH...TORRENTIAL FLOODING RAINFALL AND A FEW
TORNADOES. THE GREATEST TORNADO THREAT WILL BE OFF THE CAPROCK
DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING, MAINLY ALONG AND TO THE EAST OF THE INTERSTATE 27/HIGHWAY
87 CORRIDOR. THERE MAY BE A THREAT OF SEVERE THUNDERSTORMS ON
THURSDAY, MAINLY IN THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS
EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:00 PM CDTAreal Flood WarningLUBHall3 hr
May 22, 7:05 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley40 min
May 22, 7:15 PM CDTSevere Thunderstorm WarningLUBChildress, Hall30 min
May 22, 7:27 PM CDTSevere Thunderstorm WarningLUBHall18 min
May 22, 7:34 PM CDTSevere Thunderstorm WarningLUBCottle, Motley41 min
May 22, 7:46 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Hall, Motley3 hr
May 22, 8:27 PM CDTSevere Thunderstorm WarningLUBCottle48 min
May 22, 8:55 PM CDTSevere Thunderstorm WarningLUBChildress35 min
May 22, 9:11 PM CDTSevere Thunderstorm WarningLUBHall34 min
May 22, 9:14 PM CDTSevere Thunderstorm WarningLUBCottle31 min
May 22, 9:37 PM CDTSevere Thunderstorm WarningLUBCottle23 min
May 22, 9:45 PM CDTSevere Thunderstorm WarningLUBChildress, Hall60 min
May 22, 9:54 PM CDTAreal Flood WarningLUBHall111 min
May 22, 9:59 PM CDTSevere Thunderstorm WarningLUBCottle24 min
May 22, 10:43 PM CDTSevere Thunderstorm WarningLUBChildress, Hall62 min
May 22, 10:52 PM CDTFlash Flood WarningLUBChildress, Hall83 min
May 22, 11:12 PM CDTSevere Thunderstorm WarningLUBCottle45 min
May 23, 1:14 AM CDTSpecial Weather StatementLUBChildress16 min
May 23, 5:04 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock41 min
May 23, 5:08 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall37 min
May 23, 5:43 PM CDTSevere Thunderstorm WarningLUBFloyd24 min
May 23, 6:15 PM CDTSevere Thunderstorm WarningLUBBriscoe45 min

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.